Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 12, 2003, 11:07 PM CST for Comanche County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2003, 11:07 PM CST (05:07 UTC)
- Expired
- Mar 12, 2003, 11:45 PM CST
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Comanche County, OK
The radar
The Altus AFB radar (KFDR), 83 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2180 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
439 WUUS54 KOUN 130507 SVROKC OKC031-130545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1105 PM CST WED MAR 12 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COMANCHE COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1145 PM CST * AT 1105 PM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHEAST OF FLETCHER TO 8 MILES NORTHWEST OF ELGIN...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE ELGIN...FLETCHER AND STERLING HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. QUARTER SIZED HAIL WAS REPORTED IN SOUTHERN CADDO COUNTY FROM THE LINE OF STORMS JUST AFTER 1100 PM. LAT...LON 3488 9811 3484 9859 3462 9823 3471 9809 $$ ANDRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 9:59 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 12, 9:59 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 959 PM CST WED MAR 12 2003 GRIDS HAVE BEEN UPDATED TO ACCOUNT FOR CURRENT CONDITIONS. UPDATED TEXT PRODUCTS WILL BE OUT SHORTLY. FCSTID = 24 OKC 52 68 45 72 / 100 10 0 0 HBR 52 69 45 73 / 50 0 0 10 SPS 54 72 46 73 / 40 10 10 0 GAG 43 69 44 77 / 0 0 0 10 PNC 47 66 43 76 / 0 10 0 0 DUA 59 71 49 73 / 50 10 10 0 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Mar 12, 12:10 PM CST, 10 hours 57 minutes before
OKZ004>048-050>052-TXZ083>090-131300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CST WED MAR 12 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF U.S. HIGHWAY 81.
TIMING...
THERE WILL BE A LOW RISK OF THUNDERSTORMS VERY LATE THIS AFTERNOON
AND EARLY THIS EVENING... WITH BETTER CHANCES FOR STORMS FROM LATE
THIS EVENING AND OVERNIGHT. THE SEVERE WEATHER THREAT OVER NORTH
TEXAS SHOULD BE CONFINED TO LOCALES NEAR AND EAST OF A WICHITA FALLS
TO ARCHER CITY LINE... AND SHOULD OCCUR OVERNIGHT.
EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLF BALLS AND WIND GUSTS FROM 60 TO 70 MPH... WHICH MAY
RESULT IN SOME DAMAGE TO ROOFS... WINDOWS AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
FROM THIS EVENING THROUGH TONIGHT.
DISCUSSION...
A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA THIS AFTERNOON AND A COLD
FRONT OVER NORTHERN OKLAHOMA WILL BEGIN TO MOVE SLOWLY SOUTHWARD BY
EARLY EVENING. A WARM... HUMID AND INCREASINGLY UNSTABLE AIRMASS WILL
EXIST EAST OF THE DRYLINE AND SOUTH OF THE COLD FRONT. WARM
TEMPERATURES ALOFT ARE EXPECTED TO PERSIST INTO THIS EVENING... AND
MAY PREVENT THUNDERSTORM DEVELOPMENT ALTOGETHER UNTIL AFTER DARK.
HOWEVER... AN ISOLATED STORM OR TWO CANNOT BE COMPLETELY RULED OUT
LATE THIS AFTERNOON AND EARLY THIS EVENING... WITH THE MOST LIKELY
AREA FOR STORMS DURING THE LATE AFTERNOON AND EVENING OVER NORTH
CENTRAL OKLAHOMA. THE COLD FRONT WILL MOVE SOUTHWARD TONIGHT AND
SHOULD PROVIDE SUFFICIENT UPWARD MOTION TO ALLOW STORMS TO DEVELOP
AFTER DARK OVER CENTRAL OKLAHOMA... AND SOME STORMS MAY PERSIST FOR
MUCH OF THE NIGHT ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.
ALTHOUGH DEEP LAYER SHEAR IS NOT OPTIMAL FOR THE DEVELOPMENT OF
SUPERCELLS... MODERATE TO STRONG INSTABILITY AND SUFFICIENT SHEAR IS
EXPECTED TO RESULT IN THE STRONGEST STORMS BEING CAPABLE OF GOLF
BALL SIZE HAIL AND DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING FRIDAY NIGHT...
THROUGH TUESDAY. THE BEST CHANCE OF THUNDERSTORMS... AND SEVERE
WEATHER... APPEARS TO BE ON MONDAY.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
MILLERIn the hours before
Local storm report, Mar 12, 10:02 PM CST, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CST WED MAR 12 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0948 PM MUSTANG OK .75 INCH HAIL
03/12/03 CANADIAN AMATEUR RADIO SPOTTER
FMLocal storm report, Mar 12, 10:08 PM CST, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1008 PM CST WED MAR 12 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1006 PM 3 NW MOORE OK .88 INCH HAIL
03/12/03 CLEVELAND OFF DUTY NWS EMPLOYEE
FMLocal storm report, Mar 12, 10:27 PM CST, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CST WED MAR 12 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1021 PM MCLOUD OK .75 INCH HAIL
03/12/03 POTTAWATOMIE AMATEUR RADIO SPOTTER
FMLocal storm report, Mar 12, 10:35 PM CST, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CST WED MAR 12 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM NEWCASTLE OK .75 INCH HAIL
03/12/03 MCCLAIN NEWCASTLE PD
FMLocal storm report, Mar 12, 10:57 PM CST, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1057 PM CST WED MAR 12 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM MEEKER OK .75 INCH HAIL
03/12/03 LINCOLN MEEKER PD
1050 PM NORMAN OK .75 INCH HAIL
03/12/03 CLEVELAND OFF DUTY NWS EMPLOYEE
1058 PM 5 S ANADARKO OK .75 INCH HAIL
03/12/03 CADDO AMATEUR RADIO SPOTTER
FMLocal storm report, Mar 12, 11:04 PM CST, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1104 PM CST WED MAR 12 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 PM 6 N APACHE OK 1.00 INCH HAIL
03/12/03 CADDO AMATEUR RADIO SPOTTER
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 8:40 PM CST | Severe Thunderstorm Warning | OUN | Logan | 35 min |
| Mar 12, 8:42 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Washita | 48 min |
| Mar 12, 9:03 PM CST | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 42 min |
| Mar 12, 9:09 PM CST | Severe Thunderstorm Warning | OUN | Canadian | 36 min |
| Mar 12, 9:27 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Grady | 63 min |
| Mar 12, 9:40 PM CST | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Lincoln, Oklahoma, Pottawatomie | 50 min |
| Mar 12, 10:07 PM CST | Severe Thunderstorm Warning | OUN | McClain | 23 min |
| Mar 12, 10:31 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma, Pottawatomie | 44 min |
| Mar 12, 10:50 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Grady, McClain | 55 min |
| Mar 12, 10:56 PM CST | Severe Thunderstorm Warning | OUN | Seminole | 64 min |
| Mar 12, 11:13 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 47 min |
| Mar 12, 11:45 PM CST | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 60 min |
| Mar 13, 12:08 AM CST | Severe Thunderstorm Warning | OUN | Coal | 37 min |
| Mar 13, 12:38 AM CST | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 37 min |
| Mar 13, 2:19 AM CST | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.